Connecticut, 2014

Hail in Connecticut, May 25, 2014

May 25, 2014 · NWS OKX · 4 events in 1 county or zone

A weak trough across the region triggered late afternoon isolated severe thunderstorms that produced large hail and injured a motor cyclist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak trough across the region triggered late afternoon isolated severe thunderstorms that produced large hail and injured a motor cyclist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 25, 12:58 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 12:58 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
158 PM EDT SUN MAY 25 2014

.SYNOPSIS...
A WEAK TROUGH SETS UP INLAND THIS AFTERNOON WITH HIGH PRESSURE
OVER THE OHIO VALLEY BUILDING TO THE SOUTH OF LONG ISLAND THROUGH
TONIGHT. LOW PRESSURE WILL MOVE WELL NORTH OF THE REGION ON MONDAY
WHILE HIGH PRESSURE PASSES TO THE SOUTH. A COLD FRONT WILL
APPROACH FROM THE NORTH MONDAY NIGHT...THEN MOVE ACROSS THE REGION
FROM TUESDAY INTO TUESDAY NIGHT. HIGH PRESSURE THEN BUILDS DOWN
FROM SOUTHEASTERN CANADA INTO THURSDAY. A COLD FRONT APPROACHES
FROM THE NORTHWEST THURSDAY NIGHT...THEN CROSSES THE TRI-STATE
FRIDAY. HIGH PRESSURE THEN RETURNS TO CLOSE OUT NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE MINOR CHANGES THIS UPDATE TO REFLECT THE LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE.

A WARMER...DRIER DAY IS ON TAP FOR THE REGION AS THE UPPER TROUGH
EAST OF NEW ENGLAND CONTINUES TO TRANSLATE EAST IN RESPONSE TO A
HIGH AMPLITUDE RIDGE OVER THE MID SECTION OF THE COUNTRY.

LATEST SATELLITE IMAGERY HAS CUMULUS FORMING MAINLY OVER HIGHER
ELEVATIONS OVER NEW ENGLAND AND HEADED SOUTH...WITH RADAR SHOWING
SOME SHOWERS MAINLY JUST TO THE W OF THE CT RIVER. THIS IS
CONSISTENT WITH MOST HIGH-RES MODELS...SO HAVE CONTINUED WITH
SCT SHRA/ISOLD TS FROM NEW HAVEN COUNTY ON E IN CT...WITH ISOLD
SHRA/TS OVER REMAINDER OF NORTHERN TIER THIS AFTERNOON.

HIGHS THIS AFTERNOON WILL GENERALLY BE IN THE 70S TO AROUND
80...WARMEST AWAY FROM THE COAST. ALONG THE IMMEDIATE
COAST...SEABREEZE DEVELOPMENT WILL LIKELY HAVE TEMPS FALL INTO THE
60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
HEIGHTS CONTINUE TO BUILD AS RIDGING BUILDS IN FROM THE WEST
THROUGH MON. A LOW PRESSURE SYSTEM COMING DOWN THE EASTERN SIDE OF
THE UPPER RIDGE WILL PASS WELL NORTH OF THE AREA ON MON...BUT IN
TURN WILL STRENGTHEN THE W/SW FLOW BETWEEN THE LOW TO THE NORTH
AND HIGH PRESSURE PASSING OFF THE THE SOUTHEAST COAST. THIS WILL
RESULT IN THE WARMEST DAY OF THE UPCOMING WEEK...WITH MOST
LOCATIONS AWAY FROM THE WATER TOPPING OUT IN THE LOWER TO MID 80S.
IT WILL BE SIGNIFICANTLY COOLER ALONG THE IMMEDIATE COAST.

THE AFOREMENTIONED LOW MOVES WELL EAST OF THE NEW ENGLAND COAST MON
NIGHT INTO TUE...SENDING A BACKDOOR COLD FRONT INTO THE AREA TUE
WITH A CHANCE OF SCT CONVECTION. INGREDIENTS ARE NOT LINING UP FOR
A STRONG CONVECTIVE EVENT WITH ONLY WEAK SHEAR AND HIGH WET BULB
ZERO VALUES.

INCREASING CLOUD COVER TUE WILL RESULT IN HIGHS SEVERAL DEGREES
COOLER THAN MON...BUT STILL ABOVE NORMAL WITH MOST LOCATIONS IN
THE UPPER 70S TO LOWER 80S. LOWS DURING THE PERIOD WILL BE IN THE
MID 50S TO LOWER 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COLD FRONT PASSES THROUGH TUESDAY EVENING. COLD ADVECTION IS NOT
SIGNIFICANT BEHIND THIS FRONT...SO WITH ENOUGH SUNSHINE...MIGHT
HAVE TO EVENTUALLY BUMP UP FORECAST HIGHS A COUPLE OF DEGREES.
HIGH PRESSURE THEN KEEPS US DRY WEDNESDAY AND THURSDAY WITH HIGH
TEMPERATURES FAIRLY CLOSE TO NORMAL LEVELS BOTH DAYS. THE ONE FLY
IN THE OINTMENT IS A MODERATE NE FLOW ON WED BEHIND THE BACKDOOR
COLD FRONT COULD KEEP LOW-LEVEL CLOUDS AROUND FOR MUCH OF THE
DAY.

MODELS THEN DIFFER TOWARDS THE END OF THE FORECAST PERIOD. SIMILAR
TO WHAT WAS BEING SHOWN 3 DAYS AGO FOR THE DAY 6 TO 7 FORECAST
PERIOD BACK THEN...GFS AND CMC ARE SHOWING MORE DOWNSTREAM TROUGHING
VERSUS THE ECMWF...RESULTING IN A COLD FRONT DROPPING DOWN FROM THE
NORTH. ECMWF EVENTUALLY BRINGS A WEAK COLD FRONT/TROUGH
THROUGH...BUT NOT UNTIL FRIDAY NIGHT. WILL GO WITH THE GFS/CMC
CAMP WHICH WON OUT LAST TIME AND GO WITH THE IDEA THAT A COLD
FRONT MOVES THROUGH LATE THURSDAY NIGHT INTO FRIDAY. AT THIS
POINT...WILL GO WITH JUST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE THEN BUILDS BACK IN FRIDAY NIGHT AND
SATURDAY WITH DRY WEATHER. HIGHS FOR BOTH FRIDAY AND SATURDAY NEAR
NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
HIGH PRES REMAINS SW OF THE REGION THROUGH THE TAF PERIOD.

MAINLY VFR THROUGH THE TAF PERIOD. STRATUS DECK HAS DISSIPATED AT
KGON...BUT MVFR/IFR STRATUS POSSIBLE TO RETURN THIS EVENING.
WOULD EXPECT ANY STRATUS TO REMAIN EAST OF REMAINDER OF KISP...AND
DISSIPATE TOWARDS DAYBREAK AT KGON IF IT DEVELOPS.

ISOLD SHRA/TSRA POTENTIAL MAINLY NORTHERN TERMINALS THROUGH ABOUT
23Z.

NW FLOW OCCASIONALLY GUSTY AT KEWR/KTEB/KSWF AND KLGA THROUGH
AROUND 23Z. OTHERWISE...SEABREEZE...NOW NORTH OF SOUTH COASTAL
TERMINALS...LIKELY WORKS INTO KLGA BTWN 20 AND 22Z...AND POSSIBLY
AT KEWR AFT 22Z.

OFFSHORE FLOW DEVELOPS OVERNIGHT. WSW FLOW OF 10-15 KT DEVELOPS MON
MORNING WITH GUSTS 20-25KT IN THE AFTERNOON.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.MONDAY AFT-MONDAY NIGHT...VFR. W/SW WIND 15G20-25KT.
.TUESDAY...MVFR OR LOWER POSSIBLE IN ANY SHRA/TSRA THAT DOES OCCUR.
.TUESDAY NIGHT-WED...MVFR OR LOWER CIGS. E/NE WINDS 10-15 KT.
.THURSDAY...VFR.
.FRIDAY...VFR. SCT AFT SHRA.

&&

.MARINE...
MADE MINOR CHANGES THIS UPDATE TO REFLECT THE LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE. FORECAST APPEARS ON TRACK.

HIGH PRESSURE OVER THE WATERS WILL KEEP WINDS AND SEAS BELOW SCA
LEVELS TODAY AND TONIGHT. SW WINDS INCREASE ON MONDAY...WITH SCA
CONDITIONS POSSIBLE BY LATE AFTERNOON/EVENING...PARTICULARLY
ACROSS THE EASTERN OCEAN ZONES. WINDS AND SEAS DECREASE LATE
MONDAY NIGHT WITH CONDITIONS BELOW SCA LEVELS FOR MOST OF
TUESDAY. A BACKDOOR COLD FRONT PASSES LATE TUESDAY...WITH
INCREASING NE WINDS AND BUILDING SEAS INTO WEDNESDAY. SCA
CONDITIONS ARE POSSIBLE BEHIND THE COLD FRONT FROM LATE TUESDAY
INTO WEDNESDAY/POSSIBLY WEDNESDAY NIGHT AS A RESULT. WINDS AND
SEAS ARE FORECAST TO BE BELOW SCA LEVELS THURSDAY.

&&

.HYDROLOGY...
NO WIDESPREAD SIGNIFICANT RAIN IS EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/DW
NEAR TERM...MALOIT/DW
SHORT TERM...DW
LONG TERM...JC/DW
AVIATION...NV
MARINE...JMC/MALOIT
HYDROLOGY...DW
Hazardous weather outlook, May 25, 2:13 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
313 AM EDT SUN MAY 25 2014

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-260715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
313 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 25, 1:43 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
243 PM EDT SUN MAY 25 2014

CTZ008-251945-
NORTHERN NEW LONDON-
243 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STERLING AND MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE...
  NEAR VOLUNTOWN BY 300 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. IN ADDITION...BRIEF HEAVY RAIN WITH RAINFALL RATES OF UP
TO 3/4 OF AN INCH PER HOUR AND WIND GUSTS OF UP TO 40 MPH ARE
POSSIBLE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4160 7179 4142 7179 4141 7180 4141 7184
      4143 7195 4164 7198 4165 7180 4164 7178
      4161 7178

JP

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, New London

When
May 25, 2:17 PM EST
Where
New London County, 1.55 mi E of Pachaug
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.580, -71.920

Hail, New London

When
May 25, 2:25 PM EST
Where
New London County, 0.69 mi SE of Jewett City
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.593, -71.970

A motorcyclist was injured due to falling hail, resulting in some cuts. The accident occurred near the intersection of Routes 138 and I-395, south of Jewett City.

Hail size was estimated by nearby reports.

Hail, New London

When
May 25, 2:34 PM EST
Where
New London County, 0.69 mi N of Preston
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.530, -71.970

Hail, New London

When
May 25, 2:37 PM EST
Where
New London County, 2.63 mi ENE of Ledyard Center
Measured
1 in hail
Reported by
Public
Coordinates
41.449, -71.976

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513514, 513517, 513515, 513516.